Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Wilmington, OH

May 10, 2003Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2003, 1:56 PM EST for Ripley County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 1:56 PM EST (18:56 UTC)
Expired
May 10, 2003, 2:45 PM EST
In force
49 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS51 KILN 101856
SVRILN
INC137-101945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
155 PM EST SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 245 PM EST...

* AT 155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF BATESVILLE...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BATESVILLE...
  MORRIS...
  SPADES...
  SUNMAN...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3935 8534 3923 8541 3920 8515 3931 8508

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:45 AM EST, 12 hours 11 minutes earlier.

Area forecast discussion, May 10, 1:45 AM EST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 AM EDT SAT MAY 10 2003

AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN
ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF
LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS
FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE
FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS
MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE
ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA
THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS
AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON
BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A
CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5
INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR
FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE
SOME PROBLEMS.

MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM
NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND
STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH
EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR
TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE
DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO
WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT.

.ILN....FLOOD WATCH TODAY ENTIRE FA.

LOTT
Hazardous weather outlook, May 10, 5:12 AM EST, 8 hours 44 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 10, 12:17 PM EST, 1 hour 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
117 PM EDT SAT MAY 10 2003

...INCREASING TORNADO THREAT THIS AFTERNOON...
...THREAT OF FLOODING CONTINUES...

THUNDERSTORMS MOVING ACROSS INDIANA WILL BE MOVING INTO AN
ENVIRONMENT FAVORABLE FOR TORNADO FORMATION. THESE STORMS WILL MOVE
ACROSS THE WHITEWATER AND MIAMI VALLEYS AS WELL AS THE TRI-STATE
AREA BETWEEN 2 AND 6 PM.

ALSO...THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. THIS MAY RESULT IN ADDITIONAL FLOODING OR WORSEN FLOOD
CONDITIONS...ESPECIALLY IN THE TRI-STATE REGION WHERE HEAVY RAINFALL
OCCURRED OVERNIGHT AND EARLY THIS MORNING.

IF CONDITIONS PERSIST...THEN THE THREAT OF TORNADOS AND
FLOODING WILL SHIFT EAST INTO CENTRAL AND SOUTH CENTRAL OHIO AS WELL
AS NORTHEAST KENTUCKY LATE THIS AFTERNOON AND THIS EVENING.

RESIDENTS ACROSS THE ENTIRE OHIO VALLEY SHOULD MAINTAIN A HIGH LEVEL
OF AWARENESS TO THIS POTENTIALLY DANGEROUS WEATHER SITUATION. NOW IS
THE TIME TO REVIEW YOUR SAFETY PLAN AND KNOW WHAT ACTIONS TO TAKE IF
A WARNING IS ISSUED FOR YOUR AREA.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.
Local storm report, May 10, 1:00 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
200 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    AURORA                    IN   FLOOD
05/10/03   DEARBORN                       HIGH WATER ON US 50
                                          OUTSIDE AURORA

0300 AM    COUNTYWIDE                IN   FLOOD
05/10/03   SWITZERLAND                    ROADS WASHED OUT

0300 AM    COUNTYWIDE                KY   FLOOD
05/10/03   GALLATIN                       WATER ON ROADS

0500 AM    REXVILLE                  IN   FLASH FLOOD
05/10/03   RIPLEY                         WATER COVERED ROADS AROUND
                                          COUNTY ROAD 400 WEST

0500 AM    RISING SUN                IN   FLASH FLOOD
05/10/03   OHIO                           DEBRIS WASHED ON STATE
                                          ROUTE 232

0530 AM    COUNTYWIDE                IN   FLASH FLOOD
05/10/03   SWITZERLAND                    WATER OVER SEVERAL COUNTY
                                          ROADS

0530 AM    COUNTYWIDE                KY   FLASH FLOOD
05/10/03   BOONE                          WATER ON SOME COUNTY ROADS

0500 AM    COUNTYWIDE                KY   FLOOD
05/10/03   PENDLETON                      SEVERAL STREAMS OUT OF
                                          THEIR BANKS

0530 AM    CRESCENT SPRINGS          KY   FLASH FLOOD
05/10/03   KENTON                         TRAILER PARK EVACUATED DUE
                                          TO HIGH WATER

0400 AM    COUNTYWIDE                KY   FLASH FLOOD
05/10/03   GALLATIN                       WATER ON ROADS

0615 AM    COUNTYWIDE                KY   FLOOD
05/10/03   CAMPBELL                       HIGH WATER ON ROADS

0750 AM    LOVELAND                  OH   FLOOD
05/10/03   HAMILTON                       LOWLAND FLOODING

0830 AM    COUNTYWIDE                IN   FLOOD
05/10/03   DEARBORN                       COUNTY ROAD 448 CLOSED DUE
                                          TO HIGH WATER

0900 AM    COUNTYWIDE                KY   FLOOD
05/10/03   LEWIS                          WATER ACROSS ROADS

1006 AM    COUNTYWIDE                OH   FLOOD
05/10/03   ADAMS                          WATER ACROSS SEVERAL ROADS

1010 AM    COUNTYWIDE                OH   FLOOD
05/10/03   SCIOTO                         WATER ACROSS SEVERAL ROADS

0840 AM    BATAVIA                   OH   FLOOD
05/10/03   CLERMONT                       WATER ON AREA ROADS

0855 AM    COUNTYWIDE                OH   FLOOD
05/10/03   BROWN                          WATER OVER SEVERAL COUNTY
                                          ROADS

1000 AM    COUNTYWIDE                OH   FLOOD
05/10/03   HIGHLAND                       WATER OVER ROADS IN
                                          WESTERN PART OF THE COUNTY

0955 AM    FAIRFAX                   OH   FLASH FLOOD
05/10/03   HAMILTON                       EVACUATIONS DUE TO
                                          FLOODING

0955 AM    DELHI                     OH   FLASH FLOOD
05/10/03   HAMILTON                       EVACUATIONS DUE TO
                                          FLOODING

1143 AM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   CLERMONT                       WATER ACROSS ROADS AT
                                          ROUTE 133 AND MARTIN ROAD

1240 PM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   BROWN                          CARS STRANDED DUE TO HIGH
                                          WATER

1137 AM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   ADAMS                          WATER ACROSS ROADS
Local storm report, May 10, 1:50 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM    CAMBRIDGE CITY            IN   WIND DAMAGE
05/10/03   WAYNE                          TREES DOWN

1221 PM    CONNERSVILLE              IN   .75 INCH HAIL
05/10/03   FAYETTE

0109 PM    WEST ALEXANDRIA           OH   .88 INCH HAIL
05/10/03   PREBLE

0115 PM    3 SW NEW LEBANON          OH   1.00 INCH HAIL
05/10/03   MONTGOMERY

0146 PM    WRIGHT-PATTERSON AFB      OH   .88 INCH HAIL
05/10/03   GREENE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:28 AM ESTFlash Flood WarningILNRipley62 min
May 10, 2:48 AM ESTFlash Flood WarningILNOhio, Switzerland57 min
May 10, 11:07 AM ESTSevere Thunderstorm WarningILNFayette23 min
May 10, 11:26 AM ESTSevere Thunderstorm WarningILNUnion64 min
May 10, 11:44 AM ESTSevere Thunderstorm WarningILNWayne61 min
May 10, 1:10 PM ESTSevere Thunderstorm WarningILNFayette, Franklin, Union, Wayne65 min
May 10, 2:04 PM ESTSevere Thunderstorm WarningILNDearborn41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.